Introduction: The topic of contrast-induced nephropathy (CIN) has been receiving an enormous amount of interest in recent times; however, this review is not a review of what CIN is, but what it is not.
Methods: We will review the main topics demonstrating that the post hoc ergo propter hoc assumption that renal impairment occurring after contrast medium (CM) infusion is necessarily because of it, is wrong, as we are dealing with different diseases, depending on the way the CM is administered and on the type of patient.
Results: After >1,000 often repetitive papers, we must deal with an unacceptably wide range of incidences of CIN, with completely different prognoses and astonishingly conflicting results regarding the efficacy of preventive measures with the exception of hydration. So what went wrong? How to separate tares from wheat? When years ago we challenged the diagnosis of CIN, the words cholesterol embolism had never appeared in this setting. Now, we can split the possible renal dysfunctions following CM administration into CM-related hemodynamic and/or tubular damage, cholesterol embolism, ischemia from acute blood loss or hypotension/hypoperfusion and nephrotoxicity from concomitant drugs.
Conclusions: In a setting regarding millions of patients and millions of dollars/year, in order to clarify the true renal damage directly related to CM, we ask for prospective studies differentiating cohorts receiving intravenous and intra-arterial, transradial and transfemoral injections, and clinically relevant renal outcomes, thus avoiding the dangers that can come from the idolatry of a surrogate end point such an asymptomatic 25% transient increase of serum creatinine. To avoid that, patients may lose the possibility of a more useful radiological diagnosis, because of an exaggerated suspicion of risk.